Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 162, NWS Raleigh, NC

August 12, 20145 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 12, 2014, 5:27 PM EDT for 5 counties in North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 5:27 PM EDT (21:27 UTC)
Expired
Aug 12, 2014, 6:15 PM EDT
In force
48 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Durham County, NC, Granville County, NC, Orange County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:10 PM EDTTSTM WND DMG6 Nw Durham, NCTREE DOWN ON POWER LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS52 KRAH 122127
SVRRAH
NCC001-063-077-135-145-122215-
/O.NEW.KRAH.SV.W.0162.140812T2127Z-140812T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA...
  ORANGE COUNTY IN CENTRAL NORTH CAROLINA...
  PERSON COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 615 PM EDT

* AT 527 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  SEMORA TO NEAR PROSPECT HILL TO NEAR MCLEANSVILLE...AND MOVING EAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DURHAM...CHAPEL HILL...BURLINGTON...GRAHAM...ROXBORO...
  HILLSBOROUGH...CREEDMOOR...CARRBORO...MEBANE...BUTNER...ELON
  COLLEGE...ROUGEMONT...CONCORD...GIBSONVILLE...HAW RIVER...
  SWEPSONVILLE...ALAMANCE...STEM...ALTAMAHAW-OSSIPEE AND SURL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3605 7863 3608 7869 3607 7875 3603 7875
      3601 7870 3596 7872 3592 7876 3593 7880
      3587 7883 3586 7908 3588 7925 3585 7924
      3584 7954 3625 7953 3624 7915 3654 7914
      3654 7862
TIME...MOT...LOC 2127Z 256DEG 14KT 3645 7910 3622 7915 3603 7961 
$$

23
2 follow-up statements
321 
WWUS52 KRAH 122147
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT TUE AUG 12 2014

NCC001-063-077-135-145-122215-
/O.CON.KRAH.SV.W.0162.000000T0000Z-140812T2215Z/
GRANVILLE NC-ALAMANCE NC-DURHAM NC-ORANGE NC-PERSON NC-
547 PM EDT TUE AUG 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WESTERN GRANVILLE...ALAMANCE...DURHAM...ORANGE AND PERSON
COUNTIES...
 
AT 546 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
ROXBORO TO NEAR ROUGEMONT TO NEAR GRAHAM...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CHAPEL HILL...BURLINGTON...GRAHAM...ROXBORO...
HILLSBOROUGH...CREEDMOOR...CARRBORO...MEBANE...BUTNER...ELON
COLLEGE...ROUGEMONT...CONCORD...GIBSONVILLE...HAW RIVER...
SWEPSONVILLE...ALAMANCE...STEM...ALTAMAHAW-OSSIPEE AND SURL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3605 7863 3608 7869 3607 7875 3603 7875
      3601 7870 3596 7872 3592 7876 3593 7880
      3587 7883 3586 7908 3588 7925 3585 7924
      3584 7954 3625 7953 3624 7915 3654 7914
      3654 7862
TIME...MOT...LOC 2146Z 274DEG 24KT 3642 7891 3619 7896 3600 7942 

$$

23
385 
WWUS52 KRAH 122208
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT TUE AUG 12 2014

NCC001-063-077-135-145-122215-
/O.CON.KRAH.SV.W.0162.000000T0000Z-140812T2215Z/
GRANVILLE NC-ALAMANCE NC-DURHAM NC-ORANGE NC-PERSON NC-
608 PM EDT TUE AUG 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN GRANVILLE...SOUTHEASTERN ALAMANCE...DURHAM...
SOUTHERN ORANGE AND SOUTHEASTERN PERSON COUNTIES...
 
AT 608 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
ROXBORO TO 6 MILES NORTHEAST OF HILLSBOROUGH TO 6 MILES SOUTH OF
GRAHAM...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CHAPEL HILL...HILLSBOROUGH...CREEDMOOR...CARRBORO...
BUTNER...ROUGEMONT...STEM...SURL...PARKWOOD...CANE CREEK RESERVOIR...
LAKE BUTNER...SUTPHIN...GORMAN...BEREA...BETHESDA...ENO RIVER STATE
PARK...SAXAPAHAW...BAHAMA AND MORIAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3585 7932 3591 7941 3609 7901 3646 7885
      3640 7862 3605 7863 3608 7869 3607 7875
      3603 7875 3601 7870 3596 7872 3592 7876
      3593 7880 3587 7883 3586 7908 3588 7925
      3585 7924
TIME...MOT...LOC 2208Z 318DEG 21KT 3642 7895 3613 7900 3598 7941 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:15 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 3:15 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE AUG 12 2014

.SYNOPSIS...A COLD FRONT WILL ENTER CENTRAL NORTH CAROLINA LATE
TONIGHT...EXITING THE COASTAL PLAIN COUNTIES EARLY WEDNESDAY
MORNING. HIGH PRESSURE WILL BUILD INTO OUR REGION FROM THE WEST
WEDNESDAY AFTERNOON...AND MAINTAIN ITS INFLUENCE ON OUR WEATHER
THROUGH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 248 PM TUESDAY...

WARM FRONT LIFTING NORTHWARD ACROSS THE REGION... WITH LOWER 80S
TEMP/LOWER 70S DEWPOINTS NEAR THE VA BORDER AND MID 80S/70S
DEWPOINTS NEAR THE SC BORDER. LOW CLOUDS FROM THIS MORNING HAVE
BROKEN AND LIFTED... ALLOWING INCREASE IN SURFACE HEATING AND
CONSEQUENT INCREASING INSTABILITY WITH SBCAPE OF 2000 TO 2500 J/KG
ACROSS THE REGION. RADAR SHOWS WIDELY SCATTERED SHOWERS AND STORMS
BEGINNING TO DEVELOP MOSTLY IN THE WESTERN PARTS OF THE CWA. EXPECT
SHOWERS WILL BECOME MORE NUMEROUS IN THE AFTERNOON AS THE TROUGH
APPROACHES...  AND MID LEVEL HEIGHTS BEGIN TO FALL. HIRES MODEL RUNS
FOLLOW THIS TREND WELL... DEVELOPING SCATTERED ACTIVITY IN THE
WEST... BEFORE SPREADING ACROSS THE AREA AND DIMINISHING/MOVING
EASTWARD BY 06Z. BEST SHEAR AND LIFT REMAINS TO THE NORTH WITH THE
JET...  AND THE PREDOMINATE THUNDERSTORM MODE WILL BE SINGLE
CELL/PULSE TYPE... WITH MARGINAL SHEAR OF 20-25 KTS POSSIBLY
SUPPORTING A FEW MORE ORGANIZED CLUSTERS/MULTICELLS WHICH MAY
GENERATE A FEW STRONG WIND GUSTS. WITH PWATS NEAR 2 INCHES ACROSS
THE AREA... HEAVY RAIN MAY CAUSE URBAN/POOR DRAINAGE FLOODING.

FRONT WILL CROSS THE AREA OVERNIGHT... ENTERING INTO THE TRIAD
AROUND 03Z... AND NEAR THE NC COAST BY 12Z. FLOW BEHIND THE FRONT
WILL BECOME NORTHWESTERLY... WITH DRIER AIR BEGINNING TO ENTER THE
AREA BY DAYBREAK... AND LEADING TO A DECREASE IN CLOUD COVER. LOWS
IN THE MID 60S TO LOW 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 315 PM TUESDAY...

A TRANQUIL WEATHER PATTERN EXPECTED IN THE SHORT TERM. TEMPERATURES
WILL REMAIN NEAR OR BELOW NORMAL.

A L/W TROUGH ANCHORED BY AN UPPER LEVEL LOW OVER SOUTHERN
ONTARIO/QUEBEC WILL EXTEND SOUTHWARD INTO THE CAROLINAS THROUGH
FRIDAY. THE LEAD S/W AND ATTENDANT SURFACE COLD FRONT PROJECTED TO
EXIT OUR COASTAL PLAIN COUNTIES EARLY WEDNESDAY MORNING. WIND
PROFILE OFF MODEL SOUNDINGS DEPICT A DEEP WLY FLOW WITH A NW FLOW IN
THE LOWEST 5000FT OF THE ATMOSPHERE. THIS SET-UP SHOULD RESULT IN A
DISSIPATION/DIMINISHING OF TEH CLOUD COVERAGE WEST-TO-EAST EARLY
WEDNESDAY...LEADING TO MOSTLY SUNNY SKIES BY LATE MORNING/MID DAY.
DOWNSLOPE COMPONENT OF LOW LEVEL WIND WILL NEGATE/OFFSET INITIAL
CAA. WITH TEMPS STARTING OUT IN THE UPPER 60S NW-MID 70S SE...A 15-
18 DEGREE DIURNAL TEMP TREND RESULTS IN MAX TEMPS IN THE MID 80S NW
TO AROUND 90 FAR SOUTH-SE. IT WILL BE NOTICEABLY LESS HUMID ACROSS
THE PIEDMONT BY AFTERNOON...AND IN THE SANDHILLS AND COASTAL PLAIN
AS DRIER AIR GRADUALLY MIXES THROUGH THE COLUMN.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT WILL FEATURE A CANADIAN HIGH
PRESSURE SYSTEM ANCHORED OVER THE MS VALLEY EXTENDING EAST INTO NC.
THIS WEATHER SYSTEM IN TANDEM WITH THE BASE OF TEH L/W TROUGH OVER
OUR REGION WILL MAINTAIN DRY AND SLIGHTLY BELOW NORMAL TEMPERATURES.
GFS HINTS AT THE POSSIBILITY OF A FEW SHOWERS FRIDAY ASSOCIATED WITH
THE PASSAGE OF A VORT MAX ROUNDING THE BASE OF THE TROUGH. HOWEVER
GFSBUFR SOUNDINGS INDICATE A SUBSIDENCE INVERSION IN THE 850-
700MB...ESSENTIALLY CAPPING THE ATMOSPHERE. THUS...WILL MAINTAIN A
DRY FORECAST THROUGH FRIDAY NIGHT.

LOW LEVEL THICKNESSES THROUGH THE PERIOD AVERAGE 10-15M BELOW
NORMAL. THIS SUGGEST MAX TEMPS IN THE LOW-MID 80S WITH OVERNIGHT
TEMPS NEAR 60-LOWER 60S. THE NORMAL COLDER LOCATIONS WILL LIKELY SEE
MIN TEMPS IN THE UPPER 50S FRIDAY MORNING (UNLESS VEIL OF HIGH
CLOUDS OCCURS...POSSIBLY CAUSED BY OROGRAPHIC ENHANCEMENT/MOUNTAIN
WAVE...THOUGH MID LEVEL WINDS APPEAR A TAD TOO WEAK AT THIS TIME).

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 315 PM TUESDAY...

SURFACE HIGH PRESSURE WILL SETTLE OVERHEAD SATURDAY THEN SLOWLY
WEAKEN AS L/W TROUGH WEAKENS AND LIFTS NWD. THIS WILL ALLOW A WEAK
RETURN OF LOW LEVEL MOISTURE BY LATE SATURDAY AND MORE SO SUNDAY
INTO EARLY NEXT WEEK. THIS WILL LEAD TO MIXTURE OF SUN/CLOUDS BUT
ANY CONVECTIVE ACTIVITY THIS WEEKEND WILL BE ISOLATED...AND CONFINED
TO NEAR THE SEABREEZE...AND EXITING OFF THE HIGHER TERRAIN OF
WESTERN NC.  THREAT APPEARS HIGH ENOUGH TO MENTION A SLIGHT CHANCE
POP SATURDAY AFTERNOON AND AGAIN SUNDAY AFTERNOON OVER THE SE
COUNTIES IN VICINITY OF THE SEABREEZE. THREAT STILL APPEARS TOO LOW
TO MENTION A SLIGHT CHANCE OVER THE WESTERN PIEDMONT AT THIS TIME.

ENOUGH MOISTURE/DESTABILIZATION SHOULD EXISTS BY MONDAY INTO TUESDAY
FOR AT LEAST A SLIGHT CHANCE OF CONVECTION IN TEH AFTERNOON-EARLY
EVENING HOURS. BOTH THE GFS AND ECMWF SUGGEST A S/W IN THE NORTHERN
STREAM TRAVERSING ACROSS THE OH VALLEY MONDAY WITH THE ECMWF LIFTING
THIS BALL OF ENERGY E-NE INTO THE MID ATLANTIC/SOUTHERN NEW ENGLAND
WHILE THE GFS (WHICH IS FASTER BY 18 HOURS)...MAINTAINS A DECENT
SHEAR AXIS INTO NC MONDAY AFTERNOON-MONDAY NIGHT. IF THIS WERE TO
VERIFY...THIS WOULD WARRANT A MUCH HIGH POP.

TEMPS SATURDAY THROUGH EARLY NEXT WEEK WILL RETURN TO NEAR OR
SLIGHTLY ABOVE NORMAL LEVELS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 143 PM TUESDAY...

CIGS HAVE LIFTED TO VFR AT KGSO AND KINT... AND MVFR AT
KRDU...KFAY...AND KRWI... WITH CONDITIONS LIKELY TO BECOME VFR OVER
THE NEXT FEW HOURS. SHOWERS AND STORMS ARE POSSIBLE THIS AFTERNOON
AND INTO THE EVENING IN ADVANCE OF A COLD FRONT APPROACHING FROM THE
WEST. WINDS WILL REMAIN SOUTHWESTERLY AT 5-10 KTS INTO THE
EVENING... BECOMING NORTHWESTERLY AS THE FRONT CROSSES THE AREA
BETWEEN 03Z AND 09Z.

VFR CONDITIONS SHOULD CONTINUE THROUGH THE REMAINDER OF THE WEEK AS
HIGH PRESSURE BUILDS IN FROM THE NORTHWEST OVER THE AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...SEC
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...SEC
Hazardous weather outlook, Aug 12, 4:34 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
434 AM EDT TUE AUG 12 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
434 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON AHEAD OF
AN APPROACHING COLD FRONT. DUE TO RECENT RAINFALL...SOME MINOR
FLOODING WILL BE POSSIBLE WITH THE STRONGEST STORMS...MAINLY IN
URBAN AND POOR DRAINAGE AREAS...ALONG WITH WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 4:27 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT TUE AUG 12 2014

NCZ074-083-084-122130-
RICHMOND-MONTGOMERY-ANSON-
427 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
RICHMOND...SOUTH CENTRAL MONTGOMERY AND NORTHEASTERN ANSON COUNTIES
UNTIL 530 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANSONVILLE...OR 8 MILES NORTH OF
WADESBORO...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANSONVILLE...MOUNT GILEAD...ELLERBE...NORMAN...PEKIN...COVINGTON...
BLEWETT FALLS LAKE AND SANDHILLS GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3533 7984 3510 7966 3499 8005 3511 8012
TIME...MOT...LOC 2026Z 237DEG 10KT 3508 8003

10
Special weather statement, Aug 12, 5:05 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT TUE AUG 12 2014

NCZ007-008-022>024-122200-
PERSON-GUILFORD-GRANVILLE-ORANGE-ALAMANCE-
505 PM EDT TUE AUG 12 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF PERSON...
SOUTHEASTERN GUILFORD...NORTHWESTERN GRANVILLE...ORANGE AND ALAMANCE
COUNTIES UNTIL 600 PM EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SEMORA
TO NEAR BAYNES TO NEAR MCLEANSVILLE...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHAPEL HILL...BURLINGTON...GRAHAM...ROXBORO...HILLSBOROUGH...
CARRBORO...MEBANE...ELON COLLEGE...CONCORD AND GIBSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3654 7868 3624 7887 3624 7895 3593 7902
      3595 7982 3619 7940 3625 7937 3624 7915
      3654 7914
TIME...MOT...LOC 2105Z 251DEG 26KT 3655 7914 3622 7933 3602 7967

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:27 PM EDTSpecial Weather StatementRAHMontgomery63 min
Aug 12, 5:05 PM EDTSpecial Weather StatementRAHAlamance, Orange, Person55 min
Aug 12, 5:40 PM EDTSpecial Weather StatementRAHDavidson, Montgomery, Randolph, Stanly65 min
Aug 12, 6:02 PM EDTAreal Flood AdvisoryRAHDurham, Orange, Person3 hr
Aug 12, 6:20 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person and 2 more55 min
Aug 12, 6:33 PM EDTAreal Flood AdvisoryRAHRandolph3 hr
Aug 12, 6:40 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake50 min
Aug 12, 6:59 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Wake3 hr
Aug 12, 7:33 PM EDTSpecial Weather StatementRAHFranklin, Johnston, Nash57 min
Aug 12, 7:47 PM EDTFlash Flood WarningRAHWake3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.